Florida, 2017

Wildfire and Hail in Florida, May 30, 2017

May 30, 2017 · NWS JAX · 11 events in 6 counties and zones

Active SW flow across the area and robust sea breezes in addition to dry air and slow storm motion fueled strong to severe storms across the area. Wet microbusts produced wind damage and locally heavy rainfall occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Active SW flow across the area and robust sea breezes in addition to dry air and slow storm motion fueled strong to severe storms across the area. Wet microbusts produced wind damage and locally heavy rainfall occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 1:20 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 30, 1:20 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
220 PM EDT Tue May 30 2017

.NEAR TERM...This afternoon through Wed Night...

Latest hi-res model guidance continues to show scattered showers/t-storms
expected to develop along sea breezes...merging between Hwy 301 and
I-95 in the 5p-7p period...then working eastward to coast while decreasing
in coverage later in the evening. Conditions appear favorable for a
few intense storms with strong gusty winds and frequent lightning. Some
uncertainty in guidance as to amount of coverage...currently limiting
hourly POP values to around 50 pct. Guidance hints at weak shortwave/mid
level wind max moving across GA tonight...possibly triggering additional
showers/t-storms later tonight...and will maintain at least low POP
values across se GA through at least 06z. Low temp forecast around
70 inland...lwr 70s coast looks fine.

For Wednesday a repeat performance with another round of
scattered showers/ storms during the afternoon...with greatest
coverage again between I-95 and Hwy 301. Consensus guidance
supports current high temp forecast for Wed... around 90/lwr 90s
well inland...upr 80s I-95 corridor...mid 80s coast.

.SHORT TERM...Thu through Fri...

Thu & Thu night...A washed out frontal zone and associated
moisture settle across SE GA Thu morning with an early start to
showers and possibly a rouge thunderstorm then this trough axis
will settle across NE FL into the afternoon. This feature combined
with the sea breezes and very light light steering flow of 5-10
kts will bring elevated rain chances in the 40-60% range across
the forecast area with the potential for some locally heavy
rainfall due to slow storm motion. Severe storms not expected with
weak upper level forcing aloft but gusty wet downbursts will be
possible due to precipitation loading. Mostly to partly cloudy
skies expected with muggy conditions with highs in the upper 80s.
Rainfall coverage and intensity will decrease with loss of heating
Thu night but isolated showers will be possible with the trough
axis lingering across the region. Mild low temperatures will range
in the low to mid 70s.

Fri & Fri night...Diffuse frontal boundary will linger across the
forecast area with moisture and sea breeze forcing combining to
bring elevated rain chances once again with showers and isolated
tstorm potential by late morning. Scattered to numerous showers
and tstorms will develop into the afternoon and early evening
hours with a focus for precipitation along the slightly more
dominant east coast sea breeze by early afternoon with rainfall
shifting inland into the evening. Locally heavy rainfall will
remain the primary convective hazard due to high precipitable
water values and slow storm motion as well as gusty wet down burst
wind potential. Severe storms not expected as upper level ridge
strengthens over the Gulf of Mexico with a slightly warming trend
and high temps nearing 90 degrees inland. Rainfall will gradually
fade after sunset Fri night with a continuation of muggy overnight
conditions with lows in the low/mid 70s.

.LONG TERM...Sat through Tue...

Weekend...Partly cloudy skies with scattered mainly afternoon and
evening sea breeze showers and thunderstorms expected both Sat
and Sun under southerly steering flow 10 kts or less with
precipitable water values rising into the 1.8 to 2 inch range.
Light south steering flow Sat will enable both the east/west coast
sea breezes to press inland with a merger between the I-75
corridor and Highway 301 during the evening. Sun steering flow
transitions to more SW which will bring a more dominant west coast
sea breeze inland from the Gulf coast region early afternoon with
a focus for the merger along and east of Highway 301 during the
evening. Temperatures will trend near to above climo values with
highs in the upper 80s and low temperatures in the low 70s.

Mon & Tue...Mostly cloudy as rain chances increase ahead of an
approaching front. Warm and moist air from the Gulf of Mexico will
funnel over the region as precipitable water values rise above 2
inches per the GFS40 under deep layer SW steering flow near 10-15
kts. Monday scattered to numerous showers and tstorms are expected
with locally heavy rainfall potential. Even more widespread
rainfall likely Tuesday as the surface front lowly settles south
of the region through mid week bringing locally heavy rainfall
potential. High temperatures will trend near to slightly below
climo values due to increased cloud cover with muggy low
temperatures above normal in the 70s.

&&

.AVIATION...VFR conditions expected...except for lower conditions associated
with scattered afternoon/early evening showers/storms. Greatest coverage
around TAF sites expected to be 21z-01z...included TEMPO for TSRA with
gusty winds for that period. VFR conditions expected tomorrow...with
another round of scattered TSRA just after end of TAF period. Conditions
appear favorable for intense downdrafts leading to strong gusty surface
winds with the stronger TSRA.

&&

.MARINE...High pressure will remain centered over the western Atlantic
over the remainder of the week with a ridge of high pressure extending
westward over the coastal waters. This pattern will promote fairly light
winds and low seas through the rest of the week.

Rip Currents...generally low risk this week given low waves and weak
swell activity

&&

.FIRE WEATHER...Increasing rain chances over the next several days
with minimum humidity rising into the 40-50% range Wednesday and
45-55% range Thursday. Sea breezes will continue each afternoon.
The greatest coverage of showers/tstorms will be during the afternoon
and evening. Daytime dispersion near 20 units are possible on Thursday
due to very weak transport winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  90  69  89 /  30  40  40  50
SSI  72  84  73  85 /  30  40  30  40
JAX  71  89  70  87 /  30  50  40  50
SGJ  73  85  72  85 /  30  40  30  40
GNV  69  92  69  89 /  20  40  30  60
OCF  71  92  70  90 /  20  40  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Wolf/Shuler
Hazardous weather outlook, May 30, 7:55 AM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
855 AM EDT Tue May 30 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-310915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
855 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered afternoon and evening thunderstorms are expected. The
strongest storms will be capable of strong gusty winds and very
heavy rainfall. Greatest potential for storms will be between the
I-95 corridor and Highway 301.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected each afternoon
and evening from Wednesday through the weekend. Isolated strong
thunderstorms will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, May 30, 2:01 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 NE KINGSLAND          30.81N 81.65W
05/30/2017  E1.00 INCH       CAMDEN             GA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME TO QUARTER SIZED HAIL ON
            CAMELLIA DRIVE.

&&

SHULER
Special weather statement, May 30, 2:02 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
302 PM EDT TUE MAY 30 2017

FLZ040-301930-
Marion FL-
302 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
330 PM EDT...

At 302 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salt Springs to near Juniper Springs.
Movement was south at 10 mph.

Nickel size hail and Wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Salt Springs and Juniper Springs.

LAT...LON 2935 8185 2937 8166 2934 8166 2934 8168
      2932 8168 2930 8167 2929 8165 2928 8164
      2905 8164 2905 8166 2903 8166 2902 8182
TIME...MOT...LOC 1902Z 349DEG 8KT 2928 8174 2915 8169

ENYEDI
Local storm report, May 30, 2:10 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             KINGSLAND               30.79N 81.66W
05/30/2017  E1.00 INCH       CAMDEN             GA   PUBLIC

            PUBLIC REPORT OF DIME TO QUARTER SIZED HAIL IN KINGSLAND.

&&

NELSON
Special weather statement, May 30, 2:12 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
312 PM EDT TUE MAY 30 2017

FLZ040-302000-
Marion FL-
312 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
400 PM EDT...

At 312 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williston Highlands to near Rainbow Lakes
Estates. Movement was east at 10 mph.

Nickel size hail and Wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Rainbow Lakes Estates and Romeo.

LAT...LON 2921 8254 2922 8240 2940 8241 2940 8240
      2907 8231 2906 8243 2905 8247 2905 8249
      2904 8250 2904 8253
TIME...MOT...LOC 1912Z 276DEG 8KT 2927 8259 2911 8252

ENYEDI
Local storm report, May 30, 2:14 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     1 W KINGSLAND           30.79N 81.68W
05/30/2017  E65 MPH          CAMDEN             GA   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED THUNDERSTORM WIND GUSTS OF 60
            TO 70 MPH. LOTS OF LARGE BRANCHES DOWN ON ROYAL CIRCLE.
            NICKEL SIZED HAIL WAS ALSO REPORTED.

&&

SHULER
Special weather statement, May 30, 2:45 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
345 PM EDT TUE MAY 30 2017

GAZ165-166-302030-
Inland Camden GA-Coastal Camden GA-
345 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN COUNTY UNTIL 430
PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodbine, moving east at 10 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Woodbine, Harrietts Bluff, Dover Bluff and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3082 8150 3089 8188 3109 8165 3108 8158
      3108 8152 3107 8153 3106 8150 3106 8149
      3103 8148 3104 8146 3107 8148 3107 8146
      3106 8147 3106 8145
TIME...MOT...LOC 1945Z 273DEG 7KT 3097 8162

HESS

The radar

The Jacksonville radar (KJAX), 21 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 heavy rain, 1 wildfire. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
May 30, 2:52 PM EST
Where
Nassau County, 1.78 mi E of Yulee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.630, -81.570

A tree was blown down in Yulee.

Hail, Flagler

When
May 30, 3:47 PM EST
Where
Flagler County, 2.27 mi SE of Daytona North
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.430, -81.370

Quarter size hail was reported near County Road 306 and County Road 206.

Thunderstorm Wind, Flagler

When
May 30, 3:47 PM EST
Where
Flagler County, 2.75 mi SE of Daytona North
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.420, -81.370

Winds damaged roofs and outbuildings. A few downed trees were observed. Damage occurred near County Road 305 and County Road 206.

Thunderstorm Wind, Alachua

When
May 30, 4:05 PM EST
Where
Alachua County, 0.92 mi SE of Newberry
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.640, -82.610

Trees and power lines were blown down in Newberry. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Heavy Rain, St. Johns

When
May 30, 4:15 PM EST to 5:15 PM EST
Where
St. Johns County, 0.6 mi E of Fruit Cove
Reported by
Trained Spotter
Coordinates
30.100, -81.620

A spotter measured 1.65 inches of rainfall in less than 1 hour. Wind gusts were estimated between 40-45 mph.

Hail, St. Johns

When
May 30, 5:15 PM EST
Where
St. Johns County, 0.6 mi E of Fruit Cove
Measured
1 in hail
Reported by
Social Media
Coordinates
30.100, -81.620

Quarter size hail was observed in Fruit Cove.

Thunderstorm Wind, Clay

When
May 30, 5:30 PM EST
Where
Clay County, Bellair
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.170, -81.720

A tree was blown down onto a car and crushed it along Kingsley Avenue. The time of damage was based on radar and other wind damage reports in the area.

Thunderstorm Wind, Clay

When
May 30, 5:30 PM EST
Where
Clay County, 0.69 mi N of Bellair West
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.180, -81.730

Trees were blown down near the intersection of Bellair Drive and Kevin Avenue in Orange Park.

Thunderstorm Wind, Clay

When
May 30, 5:30 PM EST
Where
Clay County, Bellair
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.170, -81.720

Numerous homes were damaged from fallen trees just north of Kingsley Avenue and south of the Orange Park Mall. Several cars were damaged from the fallen trees.

Thunderstorm Wind, Clay

When
May 30, 5:40 PM EST
Where
Clay County, 0.91 mi NW of Bellair West
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.180, -81.740

Trees were blown down near Orange Park Mall along Loma Place, Alder Drive and Bartlett Avenue.

Wildfire, Putnam

When
May 30, 10:07 PM EST
Where
Putnam forecast zone
Reported by
Emergency Manager

The Warner Road wildfire that was caused by lightning on Tuesday evening was 80 percent contained. It burned 630 acres.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693943, 693939, 693942, 693944, 693941, 693940, 693946, 693947, 693948, 693945, 693949.